Hail, Comanche
- When
- August 10, 4:45 PM CST
- Where
- Comanche County, 2.82 mi SSW of Buttermilk
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.060, -99.340
An isolated severe thunderstorm produced marginally severe hail in Comanche county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced marginally severe hail in Comanche county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT MON AUG 10 2009 .DISCUSSION... DAYS 1-2... AN OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED INTO OKLAHOMA EARLY THIS AFTERNOON. HOWEVER A BOUNDARY WAS STILL EVIDENT IN THE VISIBLE IMAGERY AND IN THE SFC OBS NORTH OF LIBERAL INTO MEADE COUNTY. WITH ZONAL FLOW AND ENTRANCE REGION OF A HIGH LEVEL JET ALONG WITH FAIRLY COOL MID TO HIGH LEVEL TEMPS (BY AUGUST STANDARDS), THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND TONIGHT, ESPECIALLY FROM DDC SOUTH AND EAST. LOW LEVEL UPSLOPE FLOW WAS RESULTING IN MODERATE CAPE ALONG THE FRONT RANGE AND WESTERN HIGH PLAINS THIS AFTERNOON. A FEW STORMS CELLS ARE DEVELOPING NORTH AND NORTHWEST OF COLORADO SPRINGS AS OF 330 PM. IT IS POSSIBLE THAT A CLUSTER OF STORMS COULD DEVELOP OUT THERE AND PROPAGATE EASTWARD INTO WESTER KANSAS LATER TONIGHT. HOWEVER SFC WINDS WERE RATHER WEAK THIS AFTERNOON IN EASTERN CO. THUS THE LACK OF GOOD INFLOW INTO THE DEVELOPING STORMS COULD PREVENT A FORWARD PROPAGATING MCS FROM DEVELOPING DESPITE THE WEAK CAPPING. NEVERTHELESS, CHANCE POPS WERE MAINTAINED. THERE IS A SLIGHT CHANCE OF STORMS AGAIN LATE TUESDAY AS WEAK, MOIST UPSLOPE FLOW AND ELEVATED HEATING ALONG WITH TOPOGRAPHIC EFFECTS COULD HELP SPARK STORMS TO OUR WEST. KEPT SLIGHT CHANCE POPS IN OUR WEST TO COVER THIS POSSIBILITY. TEMPERATURES LOOK FAIRLY STRAIGHTFORWARD THE NEXT 2 DAYS AS A UNIFORM AIRMASS WILL SPREAD ACROSS WESTERN KS. HIGHS SHOULD BE NEAR 90 OR IN THE LOWER 90S BOTH DAYS. WITH FAIRLY LIGHT WINDS NIGHT TEMPS SHOULD HAVE NO PROBLEM DROPPING INTO THE 60S. DAYS 3-7... UPPER LVL RIDGE AXIS STILL PROGGED TO BE NEAR THE ROCKIES MID TO LATE WEEK AS MULTIPLE UPPER LEVEL WAVES EMBEDDED IN THIS FLOW ROTATES AROUND THIS UPPER RIDGE AND OUT INTO THE PLAINS. W/NW DOWNSLOPE FLOW WAS STILL PROGGED ACROSS THE AREA LATE WEEK AS WELL AS A TROF OF LOW PRESSURE DEVELOPING OVER THE WESTERN HIGH PLAINS. GIVEN THIS WOULD EXPECT WARM SUMMER TEMPERATURES ACROSS MOST OF SW KS THROUGH THE END OF THE WORK WEEK...HOWEVER MODELS DO HINT AS SOME COOLER AIR RECIRCULATING AROUND AN AREA OF HIGH PRESSURE SETTLING INTO THE MISSISSIPPI VALLEY WHICH MAY KEEP TEMPERATURES IN OUR ERN CWA A LITTLE COOLER. WITH THIS IN MIND STILL LIKE THE IDEA OF MID TO UPPER 90S IN OUR WESTERN AND FAR SOUTHERN CWA THURSDAY AND FRIDAY BUT DID TREND TOWARDS THE SLIGHTLY COOLER 85H TEMPS IN THE E/NE. OVER THE WEEKEND PERIOD ALL MODELS TO VARIOUS DEGREES BEGIN TO MOVE OUR UPPER LVL TROF EASTWARD OUT OF THE ERN PACIFIC AND ACROSS THE WESTERN CONUS. CONFIDENCE ON EXACTLY HOW THIS WILL UNFOLD IS NOT CLEAR SO INITIAL IMPRESSION IS TO STAY CLOSE TO THE PREVIOUS FORECAST. DID HOWEVER BUMP UP POPS TOWARDS THE END OF THE FORECAST PERIOD AS CHCS FOR PCPN SHOULD IMPROVE AS THE UPPER LVL TROF APPROACHES. && AVIATION... FOR THE 18Z TAFS...SAT AND RADAR SHOWING MULTIPLE BOUNDARIES ACROSS SW KS AT THIS TIME. ANY ONE OF WHICH COULD EASILY BE THE FOCUS FOR A FEW LATE DAY STORMS. MODELS NOT OFFERING MUCH HELP ON THESE SUBTLE FEATURES BUT THE RUC AND NAM DOES INDICATE THAT BY LATE DAY THE BETTER INSTAB IS PROGGED TO BE IN THE E/SE CWA WHICH APPEARS TO BE WHERE OUR FRONT WILL BE LOCATED. WITH THIS IN MIND WILL CONCENTRATE VCTS ONLY IN THE DDC TAF WHILE ELSEWHERE HAVE OPTED TO LEAVE ALL MENTION OF PCPN OUT LATE TODAY AND EARLY TONIGHT. GUSTY NE WINDS THIS AFTERNOON ARE EXPECTED DECREASE AFTER SUNSET. WILL THEN NEED TO WATCH THE POTENTIAL FOR SOME EARLY MORNING ST/FG IN THE DDC AND GCK AREAS IF THE NAM VERIFIES. AT THIS TIME HOWEVER WILL BE A BIT MORE OPTIMISTIC IN CIGS EARLY TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 63 92 / 40 10 10 10 GCK 64 90 62 92 / 40 10 10 10 EHA 65 90 63 90 / 40 20 20 20 LBL 67 90 64 91 / 40 20 20 10 HYS 64 90 62 92 / 30 10 10 10 P28 70 90 65 92 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CDT MON AUG 10 2009 KSZ077>081-087>090-112115- GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 410 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. PENNY SIZED HAIL AND WINDS UP TO 50 MPH WOULD BE THE PRIMARY THREAT. A LOW PROBABILITY OF ADDITIONAL THUNDERSTORMS EXISTS DURING THE LATE OVERNIGHT. HEAVY RAIN AND LIGHTNING WOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>063-074>076-084>086-112115- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- 410 PM CDT MON AUG 10 2009 /310 PM MDT MON AUG 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND MOVE EAST INTO WESTERN KANSAS DURING THE OVERNIGHT. LOCALIZED LARGE HAIL AND DAMAGING WIND WILL BE A PRIMARY THREAT, AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-064>066-112115- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD- 410 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT WITH HEAVY RAIN AND LIGHTNING BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT MON AUG 10 2009 KSZ088-102245- CLARK- 504 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ACRES...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS MAINLY NORTH OF HIGHWAY 160. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3733 9990 3723 9971 3718 10001 3724 10005 TIME...MOT...LOC 2201Z 254DEG 14KT 3723 9997 RUSSELL
The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195312.